BREAKING NEWS: Novo Nordisk has announced a voluntary recall of their NovoPen Echo product and their NovoPen 5 product. Both contain insulin cartridge holders that, when exposed to certain chemicals, may crack or break.
These pens are used by people with diabetes to deliver insulin. It’s common for owners to use cleaning wipes or liquids to clean their pens. Exposure to chemicals in said cleaning agents could cause damage to the cartridge holders, resulting in inaccurate insulin delivery. While Novo Nordisk believes this risk to be low, using a a device with a damaged cartridge holder could cause users to receive less insulin, causing high blood sugar.
WHAT TO LOOK FOR:
Affected batches released:
8/1/2016 – 6/22/2017
U.S. recalled batches of NovoPen Echo®:
Why was it recalled?
The recall was issued due to complaints of damaged insulin cartridge holders due to exposure to certain chemicals, such as cleaning agents. When damaged or broken, the pens can administer a lower dosage of insulin than necessary, resulting in high blood sugar, or hyperglycemia.
What are the symptoms?
Early symptoms of Hyperglycemia:
- Frequent urination
- Blurred vision
- Difficulty maintaining focus
Later symptoms of Hyperglycemia:
- Shortness of breath
- Dry mouth
- Vomiting and nausea
- Pain in abdomen
- Fruity-smelling breath
What can you do?
If you believe you’re suffer form hyperglycemia, contact your health care provider immediately.
If you do not have an affected cartridge holder, Novo Nordisk remains confident the pens can continue to be used as intended. Further, they feel no other part of the pen, outside the insulin cartridge holder, should be affected by this issue.
If you have this product in your possession, replace the cartridge holder immediately, and contact Novo Nordisk at 1-855-419-8827.
L.D. and her eleven-year-old lab, Eleanor Rigby Fitzgerald, moved from Seattle to Grand Rapids earlier this year, and are currently enjoying exploring their new city! She likes books, music, movies, running, and being outdoors as much as possible.